Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 16, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at Apr 20, 2001, 8:53 PM CDT for Lincoln County, Nebraska. It was in force for 67 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Apr 20, 2001, 8:53 PM CDT (01:53 UTC)
- Expired
- Apr 20, 2001, 10:00 PM CDT
- In force
- 67 min
- Issued by
- NWS North Platte, NE
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Lincoln County, NE
The radar
The North Platte radar (KLNX), 89 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 20, 9:10 PM CDT | Thunderstorm Wind | North Platte, NE | Large tree was blown down near Mid-Plains College |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 20, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.9 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1439 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLBF 210155 SVRLBF NEC111-210300- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 853 PM CDT FRI APR 20 2001 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN LINCOLN COUNTY IN SOUTHWEST NEBRASKA * UNTIL 1000 PM CDT * AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF SUTHERLAND TO 15 MILES SOUTH OF MAXWELL...OR ALONG A LINE EXTENDING FROM 22 MILES SOUTHWEST OF NORTH PLATTE TO 17 MILES NORTH OF CURTIS...MOVING NORTH AT 50 MPH. * SEVERE THUNDERSTORMS WITH DAMAGING WINDS WILL BE... 3 MILES SOUTHEAST OF SUTHERLAND AROUND 900 PM CDT OVER BRADY AROUND 905 PM CDT NEAR NORTH PLATTE AROUND 905 IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR SOUTHWEST NEBRASKA. LAT...LON 4135 10122 4137 10027 4093 10023 4093 10124 $$ JWS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 20, 1:56 PM CDT, 6 hours 57 minutes earlier.
Area forecast discussion, Apr 20, 1:56 PM CDT, 6 hours 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 156 PM CDT FRI APR 20 2001 ...CHALLENGE IS THUNDERSTORMS THIS EVENING...THEN TEMPS/PRECIP IN LATER PERIODS... MODELS INITIALIZED WITH TROUGH IN WEST...WEAK RIDGING OVER EASTERN TWO THIRDS OF CONUS. AT THE SURFACE...LOW PRESSURE OVER MINNESOTA ASSOCIATED WITH UPPER WAVE EJECTING NORTHEAST...TROUGH/COLD FRONT EXTENDING INTO NORTH CENTRAL KANSAS...THEN BOUNDARY WESTWARD TO NEXT SURFACE LOW OVER NORTHERN UTAH. MODELS SIMILAR IN SOLUTIONS BRINGING NEXT WAVE OUT OF WESTERN TROUGH THIS EVENING WITH LEE SIDE CYCLOGENESIS BY 00Z. AS UPPER WAVE LIFTS...SURFACE LOW TO FOLLOW INTO NORTHEAST NEBRASKA...THEN OUT OF AREA BY 18Z SATURDAY. THEN MAIN UPPER TROUGH BEGINS TO SHIFT EASTWARD...WITH NEXT ROUND OF WEATHER ON SUNDAY. THIS EVENING...CURRENT WARM FRONT POSITION EXTENDING OVER NORTHERN KANSAS...CLOSE TO RUC40 PROGS. RUC BEGINS TO EJECT SURFACE LOW ONTO PLAINS BY 00Z...WITH WARM FRONT LIFTING NORTHWARD. THIS TO BE FOCUS FOR EVENING THUNDERSTORM ACTIVITY. AS LOW QUICKLY LIFTS NORTHEAST... THUNDERSTORM THREAT ALSO SHIFTS NORTH AND EAST. DRY LINE AT 03Z IN WESTERN CWA...AND WILL PUSH SLOWLY EAST. WITH CAPES APPROACHING 1000 J/KG IN SOUTHWEST...SHOULD SEE LATE AFTERNOON/EVENING DEVELOPMENT. CORFIDI VECTORS WOULD INDICATE EAST NORTHEAST MOVEMENT...GENERALLY ALONG THE WARM FRONT. ISENTROPIC LIFT ON 305K SURFACE EVIDENT IN SOUTHERN/EASTERN CWA THROUGH 03Z...THEN PUSHING EAST. WILL GO HIGHEST POPS EAST OF A LINE FROM VALENTINE TO NORTH PLATTE. TONIGHT...AS UPPER LOW PUSHES NORTHEAST...WESTERLY WINDS TO INCREASE OVER WESTERN CWA...BRINGING END TO THUNDERSTORM THREAT IN WEST AS DOWNSLOPING/DRYING OCCUR. SKIES TO BECOME MOSTLY CLEAR WITH EXCEPTION OF FAR NORTHWEST. IN NORTHEASTERN CWA...WARM FRONT TO CONTINUE LIFTING NORTHEAST. WILL NOT CARRY POPS FOR TONIGHT...ONLY IN EVENING PERIOD. COLD FRONT JUST NORTH OF CWA BY 12Z AS EVIDENCED BY BOUNDARY LAYER RELATIVE HUMIDITY FIELDS/COLD AIR ADVECTION PATTERN. WILL WORD NORTHERN TIER AS PARTLY CLOUDY...INCREASING CLOUDS LATE. LOW TEMPS TO BE MODERATED BY WELL MIXED ATMOSPHERE/WESTERLY DOWNSLOPING WINDS... GENERALLY IN THE 40 TO 45 RANGE. SATURDAY...COLD FRONT TO RAPIDLY MOVE THROUGH CWA BY 18Z. WITH INITIAL PUSH...SOME MIXING TO OCCUR WITH HIGH TEMPERATURES IN SOUTHERN CWA INTO THE MID 50S TO AROUND 60 EARLY...WITH FALLING TEMPS THROUGH THE DAY. IN THE NORTH...CLOUDS AND COLD AIR ADVECTION TO KEEP READINGS COOLER...IN THE 40S. LAYER RELATIVE HUMIDITY INDICATES MOSTLY CLOUDY NORTH...PERHAPS SOME SUN EARLY IN FAR SOUTHERN CWA. WITH THE WINDS BECOMING MORE EASTERLY...UPSLOPE FLOW TO CONTRIBUTE ENOUGH LIFT TO DEVELOP STRATUS DECK OVER WESTERN CWA. AS A SHORTWAVE EJECTS INTO PANHANDLE LATE IN THE DAY..THIS WILL BE ENOUGH TO TRIGGER SHOWERS...PERHAPS MIXING WITH SOME SNOW IN NORTHERN AREAS. WILL CARRY LOW POPS FOR LATE AFTERNOON SHOWERS WEST. SATURDAY NIGHT...AS A SERIES OF SHORTWAVES CONTINUE TO MOVE OVER AREA WITH PLENTY OF BOUNDARY LAYER MOISTURE AND UPSLOPE FLOW...WILL CARRY POPS FOR ENTIRE CWA. WITH SIGNIFICANT MODEL DIFFERENCES IN AMOUNT OF COLD AIR...RANGING FROM COLDER ETA WITH ALL H85 TEMPS BELOW 0C OVER ENTIRE CWA...AND AVN WARMER WITH 0C ISOTHERM ONLY INTO FAR NORTHWEST CWA. WILL BLEND...AND CONTINUE WORDING OF MIXED PRECIP IN SOUTHERN CWA...ALL SNOW NORTHWEST. WITH STRONG COLD AIR ADVECTION...AND MODELS TRENDING COOLER...WILL FAVOR COLDER FWC GUIDANCE NUMBERS...WITH LOWS IN THE UPPER 20S TO LOWER 30S. SUNDAY...AS UPPER LOW BEGINS TO EJECT...UPPER TROUGH BECOMES SOMEWHAT NEGATIVELY TILTED. MODEL DIFFERENCES NOTED IN POSITION OF SURFACE LOW AND AMOUNT OF COLD AIR OVER CWA. BOTH ETA/AVN INDICATING MODERATE ISENTROPIC LIFT TO AID IN PRECIP EVENT. WITH THE QUESTION OF EXTENT OF COLD AIR...WILL BLEND...AND GO WITH POPS FOR RAIN...POSSIBLY MIXING WITH SNOW...ALL SNOW NORTHWEST. HIGH TEMPERATURES IN THE MID 30S TO MID 40S. SUNDAY NIGHT...AVN INDICATING DECENT WRAP AROUND MOISTURE COMBINING WITH COLD AIR. WILL GO WITH POPS FOR SNOW. AN SPS WARRANTED FOR SOME ADVANCE NOTICE...WITH AVN SNOW ACCUMULATOR INDICATING 6 OR MORE INCHES FAR NORTHWEST CWA. WITH THE CLOUDS AND COLD AIR ADVECTION... LOWS INTO THE 20S LIKELY. EXTENDED...WITH TRANSITION FROM TROUGHING TO RIDGING IN CENTRAL PLAINS...FOLLOWING COLD AND CLOUDY MONDAY...THINGS TO DRY OUT AND WARM UP. WILL CONTINUE- SLIGHT CHANCE OF SNOW MONDAY...THEN DRY REMAINDER OF EXTENDED. .LBF...NONE. M. MUTCHLER
In the hours before
Special weather statement, Apr 20, 3:40 PM CDT, 5 hours 13 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-210915- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 340 PM CDT FRI APR 20 2001 ...A SPRING SNOW STORM TAKES AIM FOR THE CENTRAL PLAINS... A STRONG STORM SYSTEM WILL MOVE ONTO THE CENTRAL PLAINS SUNDAY... PUSHING THROUGH THE REGION BY MIDDAY MONDAY. WITH THE SURFACE LOW PRESSURE SYSTEM EXPECTED TO TRACK OVER PORTIONS OF KANSAS...COLD CANADIAN AIR WILL BE DRAWN INTO MUCH OF WESTERN AND NORTH CENTRAL NEBRASKA THROUGH THE PERIOD. WITH MUCH COLDER TEMPERATURES... COMBINING WITH MOISTURE STREAMING NORTHWARD AHEAD OF THE STORM SYSTEM...CONDITIONS WILL BE SET FOR A WINTRY MIX OF PRECIPITATION... INCLUDING THE POSSIBILITY OF FREEZING RAIN AND ACCUMULATING SNOW. AT THIS TIME...WITH THE MAIN STORM SYSTEM OFF THE WEST COAST...THE EXACT TIMING AND TRACK OF THIS SYSTEM REMAINS UNCERTAIN. A SLIGHTLY MORE NORTHERLY TRACK WOULD RESULT IN WARMER TEMPERATURES...AND A DIMINISHED POSSIBILITY FOR ACCUMULATING SNOW. A MORE SOUTHERLY TRACK WOULD RESULT IN LESS MOISTURE AVAILABLE FOR ANY PRECIPITATION THAT MAY FALL. PERSONS PLANNING TRAVEL...OR ANY OUTDOOR ACTIVITIES...IN WESTERN AND NORTH CENTRAL NEBRASKA LATE THIS WEEKEND...SHOULD CONTINUE TO MONITOR NOAA WEATHER RADIO AND LOCAL MEDIA OUTLETS FOR FURTHER UPDATES CONCERNING THIS POTENTIAL SPRING SNOW STORM. M. MUTCHLER
Local storm report, Apr 20, 8:30 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
830 PM CDT FRI APR 20 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM LAMAR NE 1.00 INCH HAIL
04/20/01 CHASE
0750 PM IMPERIAL NE WIND DAMAGE
04/20/01 CHASE 60 MPH WIND GUST
0745 PM LAMAR NE WIND DAMAGE
04/20/01 CHASE 60 MPH WIND GUST
0800 PM IMPERIAL NE WIND DAMAGE
04/20/01 CHASE POWERLINES DOWN
TREE DAMAGE
0820 PM 3 ESE GRANT NE .75 INCH HAIL
04/20/01 PERKINS
CDCThe office that day
Everything else NWS North Platte, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 20, 7:04 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 56 min |
| Apr 20, 7:18 PM CDT | Severe Thunderstorm Warning | LBF | Wheeler | 57 min |
| Apr 20, 7:28 PM CDT | Severe Thunderstorm Warning | LBF | Custer | 47 min |
| Apr 20, 7:43 PM CDT | Severe Thunderstorm Warning | LBF | Chase, Perkins | 62 min |
| Apr 20, 7:53 PM CDT | Severe Thunderstorm Warning | LBF | Hayes | 67 min |
| Apr 20, 8:25 PM CDT | Severe Thunderstorm Warning | LBF | Frontier, Lincoln | 65 min |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.